Steroids are wonderful things.

Steroids are wonderful things.

October 25, 2017

Steroids are wonderful things.

 After only a few days on the steroids, things started to come right. A flare-up caused my skin to feel like it was on fire and my dermatologist prescribed steroids from to calm it down. Like an addict needing a hit to feel good, I felt torn but needed the relief. Over a couple of days of steroid use, my skin and consequently my mood improved dramatically. It is concerning how closely aligned these two things are. My sensitivity to temperature reduced. The itching and redness decreased, birds started to sing, dark clouds parted and the sun came out.

I applied the ointment straight after bathing and had to stand around naked or in boxers for about an hour as it soaked in. It felt awful to put clothes straight over the top or jump straight to bed as the fabric would just stick. Yet during this time though I could move freely, without cracking and pain. It was glorious. A little voice inside always was a little worried. Like having a fantastic holiday on the credit card, I was enjoying today yet worried about paying for it later. I loved having calm “normal” skin again and missed it sooo much. I felt human again, although a little sticky for a while.

Historically, I have always tried to avoid steroids. I am the sort of person who will avoid panadol etc. I figure if I harden up for a while it will sort itself out. I have used steroid throughout my life. Of course, they are the go to for all things eczema. Steroids and antibiotics. I have no steroid side effects or anything but have heard the stories. The theories about the skin thinning, leaving a burning sensation, high sensitivity and red complexion. I have also heard the nightmare stories of Topical Steroid Withdrawal (TSW) https://www.dermnetnz.org/topics/topical-corticosteroid-withdrawal/. Steriods actually making their skin worse so needing to come off it. Then their skin getting significantly worse before it improves and taking ages. In my case, I felt this was a case of needs must. A starving person would eat a big mac but maybe shouldn’t all the time was my theory. 

The steroid treatment for me was only a honeymoon experience. Once the use of the steroids was starting to taper off, I would slowly revert back to my previous skin. Red patches and welts would appear. Itchiness would return and then as this healed after scratching, the dry scaly skin would come back. This was very disheartening. 

I knew my skin could be good with the steroids but also knew it could not be my long-term strategy for me. I would need to try something else. This month-long steroid trial would have to be considered a failure in my case. I personally believe that steroids have their place but also should be treated with respect, yet I don’t see them as a long-term solution. Not for me anyway.

In the next blog we will discuss the next experiment



Leave a comment


Also in Starting from Scratch - Mike's Personal Journey

Falling off the wagon.
Falling off the wagon.

November 15, 2017 80048 Comments

Read More

I can’t afford to have eczema
I can’t afford to have eczema

November 13, 2017 95 Comments

Read More

Wishful thinking?
Wishful thinking?

November 10, 2017 41 Comments

Read More

To get a head start when we release and some handy information, please pop in your details in below